Lake-Effect Snow, Keweenaw
- When
- December 14, 12:00 PM EST to December 15, 9:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Lake enhancement off of Lake Superior and Lake Michigan brought heavy snow to portions of the Keweenaw Peninsula and south central Upper Michigan on the 14th and 15th. Storm totals included 16 inches at Phoenix, 14 inches at Calumet, and 10 inches each at Wallace in Menominee County and Gladstone in Delta County.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Lake enhancement off of Lake Superior and Lake Michigan brought heavy snow to portions of the Keweenaw Peninsula and south central Upper Michigan on the 14th and 15th. Storm totals included 16 inches at Phoenix, 14 inches at Calumet, and 10 inches each at Wallace in Menominee County and Gladstone in Delta County. Southeast winds gusting as high as 35 mph caused near-blizzard conditions at times during the afternoon and evening hours of the 14th along the Lake Michigan shoreline. Many area schools were either closed or delayed due to the storm system, and numerous minor traffic accidents were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 14, 4:13 AM EST, 7 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 413 AM EST WED DEC 14 2005 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE ONSET OF THE HEAVY SNOWS OVER THE FORECAST AREA. WATER VAPOR IMAGERY AND RUC/NAM INDICATE A CLOSED LOW EMBEDDED IN A LONGWAVE TROUGH OVER SOUTH CENTRAL CANADA PUSHING AGAINST A RIDGE OVER LAKE MICHIGAN THROUGH WESTERN ONTARIO. SHORTWAVES NAVIGATING THROUGH THIS RIDGE ARE OVER THE UPPER MISSISSIPPI RIVER VALLEY AND THE CENTRAL PLAINS. ANOTHER SHORTWAVE SWEEPING THROUGH THE BASE LONGWAVE TROUGH IS OVER THE WESTERN DAKOTAS. SURFACE ANALYSIS SHOW A BROAD RIDGE BLANKETING THE NORTHEAST ATLANTIC COAST...A DEEP LOW OVER EASTERN NORTH DAKOTA WITH A COLD FRONT DRAPED SOUTH INTO NORTHEAST KANSAS. ANOTHER RIDGE IS BUILDING OVER THE NORTHERN ROCKIES APPEARING TO PROPEL THIS FRONTAL SYSTEM TOWARDS THE GREAT LAKES. THE MID LEVEL LOW WILL SHIFT INTO SOUTHERN MINNESOTA WHILE THE U.P. RIDGE EDGES INTO EASTERN ONTARIO TODAY. ONE SHORTWAVE SWEEPING MOVING INTO THE RIDGE WILL MOVE THROUGH THE U.P. TODAY. ANOTHER DEEPER SHORTWAVE ROTATING THROUGH THE BASE OF THE LOW WILL MOVE INTO THE UPPER MISSISSIPPI RIVER VALLEY. STRONG 850-500MB Q-VECTOR CONVERGENCE WILL INCREASE OVER THE UPPER GREAT LAKES AHEAD OF THIS SECONDARY SHORTWAVE. THE SURFACE LOW WILL PUSH INTO SOUTHERN MINNESOTA. THE ACCOMPANYING FRONTAL SYSTEM WILL RELOCATE OVER THE MIDDLE AND LOWER MISSISSIPPI RIVER VALLEY. THE MISSISSIPPI RIVER VALLEY FRONTAL SYSTEM WILL CONTINUE TO DRAW MOISTURE INTO THE FORECAST AREA THROUGH THE DAY. THE INCREASED AVAILABLE MOISTURE... ISENTROPIC ASCENT AHEAD OF THE FRONT AND SHORTWAVE ENERGY WILL WORK TOGETHER TO GENERATE HEAVY SNOWS BY THE END OF THE DAY ESPECIALLY OVER THE SOUTHERN U.P. AS THAT IS WHERE THE HIGHER MOISTURE AND MORE INSTABILITY IS LIKELY TO OCCUR. THE LAKE MICHIGAN-850MB DELTA-TS WILL BE AROUND 9C WHICH WOULD PROVIDE SOME LAKE ENHANCEMENT BY LATE AFTERNOON. MODELS INDICATE THAT THE MOIST FIELD AND INSTABILITY DOESNT REALLY REACH INTO THE U.P. UNTIL IN THE AFTERNOON. NAM/GFS SHOWING .16 TO .19 INCH QPF OVER THE SOUTHERN COUNTIES BY 00Z THIS EVENING. THE 290K ISENTROPIC ANALYSIS INDICATES A 2.5G/KG OVER THE SOUTHERN U.P. BY 00Z. CONSIDERING A 10 TO 1 RATIO, IT APPEARS THAT THE UP TO 2 INCHES OF SNOW CAN BE EXPECTED OVER THE MNM AND ESC AREAS BY 00Z TODAY AND UP TO 1 INCH OVER IRON RIVER...IMT AND ISQ AREAS. THE MID LEVEL LOW WILL SWING INTO NORTHWEST WISCONSIN TONIGHT. THE ACCOMPANYING SHORTWAVE WILL SWEEP INTO THE U.P. INCREASING THE Q-VECTOR CONVERGENCE. THE MOST UNSTABLE AIR WILL BE AROUND 04Z. THE SURFACE LOW WILL LIKEWISE SHIFT INTO NORTHWEST WISCONSIN PRODUCING A STRONG ISENTROPIC ASCENT ACROSS THE FORECAST AREA. THE 290K ISENTROPIC ANALYSIS SHOWING A MIXING RATIO AROUND 2.5 G/KG OVER THE SOUTHERN U.P. NAM/GFS SUGGEST ANOTHER 4 TO 6 INCHES OF SNOW OVERNIGHT OVER THE SOUTHERN COUNTIES...WITH THE MAJOR PORTION FALLING BETWEEN 3Z AND 6Z THIS EVENING. MENOMINEE...DELTA...AND SOUTHERN SCHOOLCRAFT WILL LIKELY REACH THE WARNING CRITERIA...WHILE IRON AND DICKINSON WILL BE MARGIN. OTHER COUNTIES IN THE CWA MAY NEED SOME SNOW ADVISORIES. MAY STAGGER THE START OF THE WARNINGS AS WELL. THE STRONG SOUTHERLY WINDS COMING OFF OF LAKE MICHIGAN DUE TO A LOW LEVEL JET MIXING TO SURFACE WILL COMBINE WITH THE SNOWFALL PRODUCING A WINTER STORM FOR MENOMINEE...DELTA AND SOUTHERN SCHOOLCRAFT COUNTIES. THE MID LEVEL LOW WILL REMAIN NEARLY STATIONARY OVER NORTHERN WISCONSIN ON THURSDAY. THE SURFACE LOW WILL MOVE NORTH INTO THE WEST END OF LAKE SUPERIOR. THE ACCOMPANYING COLD FRONT SHOULD SWING INTO LOWER MICHIGAN. GFS/NAM SUGGEST A DRY SLOT WILL ROTATE INTO THE FORECAST AREA IN THE AFTERNOON AND BECOME MORE FOCUSED OVER THE EASTERN U.P. THIS DRY SLOT WOULD TEND TO DIMINISH THE AVAILABLE MOISTURE AND SNOWFALL...ESPECIALLY OVER THE EASTERN U.P. THE REST OF THE FORECAST LOOKS REASONABLE FOR NOW. && MQT WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY FOR MIZ004-MIZ006 FOR THIS AFTERNOON INTO THU AM. SNOW AND BLOWING SNOW ADVISORY FOR MIZ005-MIZ006 FOR THIS AFTERNOON INTO THU AM. SNOW AND BLOWING SNOW ADVISORY FOR MIZ007-MIZ085 FOR THIS EVENING INTO THU AM. HEAVY SNOW WARNING FOR MI011 FOR THIS AFTERNOON INTO THU AM. WINTER STORM WARNING FOR MIZ012-MIZ013 FOR THIS AFTERNOON INTO THU AM. WINTER STORM WARNING FOR MI014 FOR THIS EVENING INTO THU AM. GALE WARNING ON LAKE SUPERIOR THROUGH THU AM. && DLG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 515 AM EST WED DEC 14 2005 MIZ001>007-009>014-084-085-151300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 515 AM EST WED DEC 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM OVER THE UPPER MISSISSIPPI RIVER VALLEY WILL MOVE INTO UPPER MICHIGAN. SNOW WILL DEVELOP TODAY AND BECOME HEAVY AT TIMES LATE THIS AFTERNOON AND TONIGHT. AHEAD OF THE STORM...AREAS OF FREEZING DRIZZLE ARE POSSIBLE OVER SOUTHEAST UPPER MICHIGAN THIS MORNING. GUSTY SOUTHEAST WINDS WILL ALSO CAUSE REDUCED VISIBILITIES ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS. GALE FORCE WINDS ARE EXPECTED ON LAKE SUPERIOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINTER STORM WILL DIMINISH THURSDAY MORNING BUT LIGHT SNOW WILL CONTINUE THROUGH THE DAY. STORM TOTAL ACCUMULATIONS OF 6 TO 10 INCHES...GREATEST SOUTH...WILL BE COMMON BY MIDDAY THURSDAY. STAY TUNED TO LATER FORECASTS AND HAZARDOUS WEATHER OUTLOOKS AS THE TRACK AND INTENSITY BECOME MORE CERTAIN. SEE THE LATEST WINTER WEATHER STATEMENT FOR COMPLETE DETAILS. SOUTHEAST GALES ARE EXPECTED INTO THURSDAY MORNING FOR LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) DLG/JLB
The national radar mosaic for the moment the first event began.
3 winter storm, 2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483813, 5483814, 5483816, 5483815, 5483817.